Help ATS with a contribution via PayPal:
learn more

Tamiflu & Increased Adolescent Suicide Risk: Old news, new problem?

page: 1
1

log in

join

posted on Jan, 24 2013 @ 12:21 AM
link   
While looking for information on Tamiflu for something completely unrelated to this, I found several articles from 2006 stating that suicides and bizarre behavior had been linked to Tamiflu. Children are at the greatest risk of this, and put the adolescent age up to 21. The cases were mostly in Japan, since they prescribe Tamiflu more frequently than in the US. I could not find anything recent on this, but here is but one link on the subject:

psychcentral.com...

Here is an ad about suing over adverse effects:

www.fightingforyou.com...

"The new, supplementary information on the Tamiflu label states: “People with the flu, particularly children, may be at an increased risk of self-injury and confusion shortly after taking TAMIFLU and should be closely monitored for signs of unusual behavior.”It is still unclear how Tamiflu might contribute to such behavior, but experts have noted that in the majority of cases, the symptoms ceased after use of the drug was discontinued.In a prepared statement, Tamiflu maker Roche Pharmaceuticals said that it “agreed with the FDA” on the label revision, but stressed that “there is no evidence of a causal relationship between the use of oseltamivir and the likelihood of neuropsychiatric events in influenza patients.” Hoffman-La Roche said in a statement that reports of psychiatric side effects from Tamiflu were rare. “While any relative contribution of Tamiflu to these events is unknown, Roche is committed to working closely with the FDA to ensure that the product label accurately reflects the reports,” it said. People with the flu, particularly children, may be at an increased risk of self-injury and confusion shortly after taking Tamiflu and should be closely monitored for signs of unusual behavior. A healthcare professional should be contacted immediately if the patient taking Tamiflu shows any signs of unusual behavior."

Now, in 2007, FDA advisors recommended toning down the warning label from 2006, basically saying that they can't know for sure if Tamiflu caused that, since the flu can cause the same reactions as symptoms:

www.webmd.com...

Nov. 28, 2007 -- FDA advisors urged the agency Tuesday to consider weakening warnings suggesting that the flu drug Tamiflu could play a role in severe psychiatric reactions in children. The agency added new cautions to the drug's label last year on the heels of reports of several cases of self-injuring behavior, delirium, and suicide attempts in children who were given the drug to treat flu symptoms. Most of the cases were reported in Japan. Experts did not recommend removing those warnings. But they did suggest that doctors and patients should also be told that delirium, hallucinations, and other psychiatric reactions can be caused by flu itself, and may or may not be linked to the drug. The recommendation, in an 8-6 vote, reflects the FDA's own uncertainty about what caused nearly 600 psychiatric episodes since the drug was approved in 1999. Only about a fifth of the cases occurred in the U.S. Twenty-five of the episodes were fatal, including three in the U.S., the FDA said.

"It is still difficult to determine if these events are due to drug, disease, or both," said Adrienne Rothstein, an FDA safety reviewer.

So here's where I come up with my conspiracy theory, bear with me. What if--now, it's a big if--something as simple as adverse reactions to Tamiflu are causing some of the craziness with our youth, especially in the teens to early 20s? One article I read stated that it seemed as if adverse reactions were seen between 1 hour and 1 day, but since there hasn't been a lot of research done on this, how do they know exactly when symptoms of adverse reactions could start? How long does tamiflu remain in one's system? I'm not a med student nor a nurse nor doctor, so could it happen later?

Certainly, it would not be crazy to think that pharma co.'s would hide such damning evidence, especially with Tamiflu, since it is being marketed like crack during flu season, especially children's tamiflu. Here in CO a couple of weeks or so ago, a big deal was being made on the news about running out/shortages of Tamiflu. When my kids got Type A flu last year, they took Tamiflu oral suspension for the first time. I was never informed of this side effect, nor do I remember seeing this warning on the label.

In a roundabout way, I'm guess I'm asking, do you think that it's possible that with the sheer amount of people taking antivirals during this flu season, that what we are seeing with violence in young people, the warned about age group, could be linked to these very medications? Is it possible they could have a lingering effect? Wish we knew if any of these people were taking it. Please remember, I'm just providing fodder for debate, I don't know all there is to know about medication, dosages, etc., before anyone starts thinking otherwise
At least it's an interesting, new theory.




posted on Jan, 24 2013 @ 12:29 AM
link   
reply to post by mountaingirl1111
 


S&F for bringing this to our attention.....


This is not good by any means. Very scary...

What's sad is some medicines that are designed to help us when we are sick can actually cause a worse reaction as this information was stated in the OP.
All of this needs to brought out into the open and re-evaluated by the FDA.




So here's where I come up with my conspiracy theory, bear with me. What if--now, it's a big if--something as simple as adverse reactions to Tamiflu are causing some of the craziness with our youth, especially in the teens to early 20s?

A very good possibility.....

edit on 24-1-2013 by snarky412 because: (no reason given)





 
1

log in

join